I’m a 17 year old female who has been recently been diagnosed with vestibular migraines, and I thought that I would join the community . About 7 months ago I woke up feeling extremely disoriented and nauseated. I noticed that my eyes had trouble focusing on objects, I had some mild imbalance, and I constantly felt this terribly disturbing rocking sensation. I also had some mild light sensitivity and almost constant headaches. I still struggle with all of these symptoms, but a lot of them have lessened in severity. I struggled a lot at first with the isolation that comes from this condition, but I think that was mostly from being undiagnosed for a while, as I had no concrete reason/explanation on why I was ill (people would tell me that I was lying, it was stress it was “all in my head” etc…) especially since I “looked” fine. I also can’t enjoy my teen years as much anymore. I am currently on 25 mg of Topamax and will be moving up to 50 mg in a day, and I am also on 8 mg of Periactin. I believe that I would benefit from benzos due to the massive amount of anxiety that this condition causes me which in turn makes the symptoms even worse, but I doubt that I will be able to get them as I am so young. I just hope that I will be able to recover soon so I can get my life back
Welcome to the forum Rose. Sorry you’ve been struck with this and so young too! Life is not fair! I really hope you can find relief soon and hope the site is useful. Be strong. Many get this under control.
Hi Rose and welcome. As your doctors already have you on Topamax and as long as you find it tolerable I think it safe to say you are on one of the best routes towards obtaining good control of your symptoms maybe within a month or two. Recovery is a bit different. Many people with vestibular migraine will always have migraine type sensitivities although levels vary considerably throughout life, For many females there are close and complex links to hormones. Nobody knows for sure but triggers prove cumulative and it could be stress was involved into tipping you over into a migraineous state where you have remained. Lots of people fo well on Topamax and get their lives back quite quickly. If I were you for now I’d rely on that and not try to get down the benzo route. If your increased anxiety stems from the uncertainty and perhaps is also a reaction to the symptoms as the latter subsides so will the anxiety. Try relaxation, meditation, yoga or whatever else similar takes your fancy instead. Good luck. Helen
I do believe that it may have something to do with hormones, as around a week before my time of the month my symptoms increase noticeably, which makes me wonder how something like birth control would effect me. What I find interesting though is that I’m the only person in my entire family to have migraines, and I’d never had any episodes of vertigo or dizziness, or even a history of motion sickness before the 24/7 symptoms.
The jury’s still out - and likely to be - on effect of birth control on migraine/MAV. I’ve read tons on it and opinions vary between the two extremes. Some ‘experts’ say take it to control it and others say the exact opposite. Plenty on this site. Use the Search facility to find threads.
Far as I’m aware I’m only one in mine too but then again I’ve no idea of the health problems my paternal grandfather had nor of all but one of the previous generation again. Then again every mutation has to start somewhere and in my case I often think we are a very small family numerically for example my mother was an only child, my father one of two. Another thing to bear in mind is there’s always a possibility other family members will suddenly develop symptoms in the future. Maybe it’s just a case it hasn’t happened yet!
I’d never had vertigo or dizziness before either though I did experience motion sickness.